MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0306
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2022-00139, 3005168196-2022-00140.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician advanced the smart coil in the target location using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then made several additional attempts to detach the smart coil manually and using the handle, but the smart coil still would not detach.Therefore, the physician decided to remove the smart coil.While gently retracting the pusher assembly of the smart coil, the physician experienced resistance and subsequently, it was noticed that the smart coil had unintentionally detached.Therefore, the physician used the pusher assembly of the smart coil to successfully push the detached smart coil inside the aneurysm.It was reported that the same issue occurred with two other smart coils.The smart coils failed to detach after the physician made several attempts to detach the smart coils manually and using the same handle.Subsequently, the smart coils unintentionally detached; however, the physician successfully pushed the detached smart coils inside the aneurysm using their pusher assembly.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13925110
Report Number3005168196-2022-00141
Device Sequence Number6327548
Product Code HCG
UDI-Device Identifier00814548015781
UDI-Public00814548015781
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/26/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/02/2026
Device Model Number400SMTHXSFT0306
Device Catalogue Number400SMTHXSFT0306
Device Lot NumberF106806
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2022
Initial Report FDA Received Date03/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005